What is causing my hairloss?

Telogen effluvium, alopecia areata, hair shaft disorders, etc.
Post Reply
pso228
Posts: 1
Joined: Wed Feb 19, 2014 8:19 am

What is causing my hairloss?

Post by pso228 »

I have experienced sudden and dramatic hairloss starting around december. I've been reading a lot on the internet and trying to self diagnose what's going on and am quite confused. I'm a male in my early 20s and starting September I changed my diet to start losing weight. I cut down my calorie consumption to 800-1000/day and start losing on average 2.5lbs a week. By the middle of December I had lost around 40 pounds. I started noticing my hairloss in December so this fits in with Telogen Effluviam timeline. However from what I've read TE hairloss hair have a white bulb, but for me a vast majority of my lost hair have a black bulb. The hairloss is diffuse but it's more severe/noticeable at the top of my head, there are several spots on the top of my head where you can see the scalp under the correct light condition, same with the left side. Everyday when I wake up my pillow is covered with short hair from the back of my head that comes in contact with the pillow and some longer hair from other areas ( I would say 50+ strands every morning). Everytime I rub my hands through my hair there are like so many hair strands in my fingers :(. Its the worst when I shower, In the shower if I rub my hands through my wet hair, I see bunches of hair. I have not changed my bedsheet in two days and I can see hair strands on it everywhere. This sucks as I had perfectly healthy hair till December.

What's going on with me? I have been eating properly and healthy for about a month and a half since January but there has been no change in the hair loss, it's as bad if not worse than it was before. I thought it could have been TE but the black bulbs have me doubting that. It could be MPB since to me it looks like the loss is the worst in the crown area where you can clearly see my scalp but from what I know MPB happens over a longer period of time and your hair doesn't just fall out like it is with me. Or could it be something more nastier like a version of alopecia areata which is usually associated with analgen hair loss and according to my understanding of hair the "black bulb" hair I am losing are likely anagen hair.

I went to a Dr two weeks ago and he did some bloodwork and my thyroid, testosterone levels were normal, he referred me to a dermatologist. I have an appointment with the dermatologist but it's a few weeks away. Do you have any ideas about what's happening to me?
Tom Hagerty
Site Admin
Posts: 629
Joined: Mon Dec 06, 2010 9:21 am

Re: What is causing my hairloss?

Post by Tom Hagerty »

There are many triggers for telogen effluvium. The most common trigger is crash dieting. During a crash diet as the body is losing weight the hair follicles are deprived of the nutrients they need to keep healthy and produce the protein (keratin) of the hair shaft and the protein (melanin) that gives color to the hair shaft. What's important to know is that the trigger does not instantly have a negative effect on the hair follicles. Sometimes it takes up to four months before the shedding starts.

Telogen is the phase of the hair follicle that is in the resting stage of the hair cycle. About 10 percent of the hair follicles in a healthy scalp are in this stage at any one time. These hairs are doomed to fall out but that little bulb (either white or brown or even an oxidized black) at the base keeps them anchored for a while. (Anagen hair usually has no bulb at its base.) When 30, 40, or even 75 percent of the hair follicles enter the telogen stage, then a person is said to have telogen effluvium. Effluvium means a letting loose - and this letting loose is diffuse although sometimes it's a little more apparent in the crown area.

The bad news about TE is that it can take many months to recover from this form of hair loss; the good news is that TE is almost always a temporary condition. Good diet can speed up the recovery. Of course a nutritious diet removes the trigger that started all your hair problems in the first place. Rogaine is also said to speed up the recovery process a little. I wouldn't recommend this option though. Your dermatologist might. That's their job to dispense medications.

Your dermatologist may give you ten or fifteen minutes of his time. I'm sure you will be sufficiently susceptible to his status as an authority figure. And he or she will probably give you some helpful advice. But my advice is not to let him biopsy your scalp. This is a money-making procedure for the doctor that you probably don't need.

You're young and healthy. You'll come out of this in one piece. Learn a little about eating healthy foods and get your nutrition from these real whole foods - don't rely on pills even though this might be seen as an easy solution.
Attachments
Early stage of Telogen Effluvium
Early stage of Telogen Effluvium
Telogen Effluvium.jpg (5.42 KiB) Viewed 11899 times
Carybear
Posts: 19
Joined: Thu Mar 20, 2014 9:08 am

Re: What is causing my hairloss?

Post by Carybear »

You're young and healthy. You'll come out of this in one piece. Learn a little about eating healthy foods and get your nutrition from these real whole foods - don't rely on pills even though this might be seen as an easy solution.
And 36 isn't young?
Post Reply